Thunderstorm Wind, Chaves
- When
- September 20, 3:20 PM MST
- Where
- Chaves County, Roswell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 33.380, -104.520
An isolated thunderstorm became severe with damaging wind gusts as it moved through Roswell. A two foot diameter tree was snapped at the trunk.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An isolated thunderstorm became severe with damaging wind gusts as it moved through Roswell. A two foot diameter tree was snapped at the trunk. Other tree limbs were knocked down as were a couple of power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 20, 2:00 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT THU SEP 20 2007 .DISCUSSION... NUMEROUS THUNDERSTORMS EXPECTED THROUGH THIS EVENING IN THE VICINITY OF THE RIO GRANDE VALLEY...CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGH PLAINS...AS A PLUME OF SUBTROPICAL MOISTURE PROGRESSES NORTHWARD THROUGH THE AREA. WITH PRECIPITABLE WATER VALUES AROUND 1 INCH...WE CANT RULE OUT SOME MINOR FLOODING WITH A FEW OF THE STRONGER STORMS...ESPECIALLY IF THEY BEGIN TO TRAIN OVER THE SAME LOCATION REPEATEDLY. TWO MESOSCALE CONVECTIVE VORTICES ASSOCIATED WITH THIS MOISTURE ARE EXPECTED TO EXIT THE AREA TO THE NORTH AND NORTHEAST WITHIN A FEW HOURS AFTER MIDNIGHT. THUS...CONVECTION SHOULD DECREASE TO ISOLATED AND FAVOR THE NORTH AND NORTHEAST LATE TONIGHT. WATER VAPOR IMAGERY DEPICTS DRIER AIR TO FILL IN BEHIND THE EXITING MOISTURE PLUME ON FRIDAY. MODEL EQUIVALENT POTENTIAL TEMPERATURE CHARTS ALSO PROG A RETURN TO DRIER AIR ON FRIDAY. WITH LESS CLOUD COVER...HIGH TEMPERATURES SHOULD ALSO WARM ON FRIDAY. HOWEVER...A BACK DOOR COOL FRONT COULD MODERATE WARMING AS IT BRIEFLY DIPS INTO THE NORTHEAST PLAINS. SATURDAY THROUGH SUNDAY...THE CHANCE FOR SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL ROCKIES. A PACIFIC COLD FRONT WILL ALSO TRAVERSE THE STATE SATURDAY NIGHT AND SUNDAY...LEAVING COOLER TEMPERATURES IN ITS WAKE...ESPECIALLY CENTRAL AND NORTHWEST. WESTERLY FLOW BEHIND THE EXITING SYSTEM SHOULD RESULT IN DRIER WEATHER DURING THE BEGINNING OF THE COMING WORK WEEK. WE ARE WATCHING HURRICANE IVO IN THE WESTERN PACIFIC...SINCE MODELS INDICATE THAT IT COULD HEAD TOWARD NEW MEXICO BY THE MIDDLE OF NEXT WEEK. IT IS POSSIBLE THAT THE WESTERLIES WILL BE TOO STRONG FOR THE REMNANTS OF IVO TO REACH OUR FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 51 84 53 80 / 20 5 5 30 GALLUP.......................... 43 80 48 75 / 20 5 5 30 GRANTS.......................... 46 79 47 77 / 40 10 10 30 GLENWOOD........................ 51 83 51 82 / 20 20 20 40 CHAMA........................... 41 73 41 71 / 30 20 10 30 LOS ALAMOS...................... 50 76 47 76 / 60 10 10 30 RED RIVER....................... 40 71 39 68 / 40 20 10 30 TAOS............................ 47 77 43 76 / 50 10 10 30 SANTA FE........................ 52 77 49 79 / 60 10 10 20 SANTA FE AIRPORT................ 54 79 50 79 / 60 10 10 30 ESPANOLA........................ 52 80 49 80 / 60 10 10 30 ALBUQUERQUE HEIGHTS............. 60 81 60 80 / 60 10 10 30 ALBUQUERQUE VALLEY.............. 59 83 55 82 / 60 10 10 30 ALBUQUERQUE FOOTHILLS........... 59 79 57 77 / 60 10 10 30 ALBUQUERQUE WEST MESA........... 60 81 59 82 / 60 10 10 30 SOCORRO......................... 59 80 58 84 / 60 10 10 20 SANDIA PARK/CEDAR CREST......... 54 74 52 75 / 60 10 10 20 MORIARTY/ESTANCIA............... 51 80 49 79 / 60 10 10 20 CARRIZOZO....................... 61 79 54 85 / 60 20 10 20 RUIDOSO......................... 55 72 52 76 / 60 20 10 20 RATON........................... 51 82 47 81 / 30 10 10 20 LAS VEGAS....................... 52 78 47 78 / 60 10 10 20 ROY............................. 56 80 52 79 / 40 10 10 10 CLAYTON......................... 61 86 57 85 / 20 10 10 10 SANTA ROSA...................... 56 88 53 87 / 40 10 10 10 TUCUMCARI....................... 64 90 60 89 / 30 10 10 10 FORT SUMNER..................... 61 89 57 88 / 30 10 5 10 CLOVIS.......................... 62 89 59 87 / 30 10 5 10 PORTALES........................ 61 91 58 89 / 30 10 5 10 ROSWELL......................... 63 90 63 91 / 40 10 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU SEP 20 2007 NMZ001>021-026-211200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT THU SEP 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SIGNIFICANT RAINFALL IS EXPECTED FROM ALONG AND NEAR THE CONTINENTAL DIVIDE ACROSS THE RIO GRANDE VALLEY AND CENTRAL MOUNTAIN CHAIN ONTO THE EASTERN HIGH PLAINS. RAINFALL AMOUNTS IN THESE AREAS COULD RANGE FROM ONE QUARTER TO THREE QUARTERS OF AN INCH...WITH LOCAL AMOUNTS OF ONE INCH OR MORE POSSIBLE. THIS WILL RESULT IN FLOODING OF ARROYOS AND DITCHES AS WELL AS OVER LOW WATER CROSSINGS AND PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...ANOTHER SURGE OF MOISTURE FROM OLD MEXICO COULD AFFECT MUCH OF NORTHERN AND CENTRAL NEW MEXICO SATURDAY AND SUNDAY...LEADING TO INCREASING SHOWER AND THUNDERSTORM ACTIVITY AND POTENTIAL FOR LOCALIZED FLOODING. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT EXCESSIVE RAINFALL OR FLOODING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1205 PM MDT THU SEP 20 2007 NMZ001>021-026-210400- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 1205 PM MDT THU SEP 20 2007 ...LOCALLY HEAVY RAINFALL POSSIBLE OVER THE NEXT SEVERAL DAYS... MULTIPLE ROUNDS OF RAINFALL ARE POSSIBLE ACROSS CENTRAL AND NORTHERN NEW MEXICO THRU THIS WEEKEND. A PLUME OF SUBTROPICAL MOISTURE WILL SURGE NORTHWARD ACROSS THE AREA THIS AFTERNOON AND THIS EVENING...WITH NUMEROUS SHOWERS AND THUNDERSTORMS FAVORING THE RIO GRANDE VALLEY...CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGH PLAINS. THIS INCLUDES THE STATE FAIR GROUNDS IN ALBUQUERQUE. WIDESPREAD RAINFALL AMOUNTS BETWEEN ONE QUARTER AND THREE QUARTERS OF AN INCH ARE EXPECTED. SOME LOCATIONS COULD RECEIVE MORE THAN 1 INCH OF RAIN. MINOR FLOODING IS POSSIBLE IN A FEW AREAS. AFTER SOME DRYING ON FRIDAY...SHOWERS AND THUNDERSTORMS WILL AGAIN BECOME MORE NUMEROUS ON SATURDAY AND SUNDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM CROSSES THE CENTRAL AND SOUTHERN ROCKIES. LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE...MAINLY ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN. STAY TUNED TO NOAA WEATHER RADIO...THE NATIONAL WEATHER SERVICE WEBSITE...WWW.SRH.NOAA.GOV/ABQ...OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THE POTENTIAL FOR HEAVY RAINFALL. 44
The Holloman AFB radar (KHDX), 153 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55093.